Analytical solutions of compacting flow past a sphereReport as inadecuate


Analytical solutions of compacting flow past a sphere


Analytical solutions of compacting flow past a sphere - Download this document for free, or read online. Document in PDF available to download.

Publication Date: 2014-04-03

Journal Title: Journal of Fluid Mechanics

Publisher: Cambridge University Press

Volume: 746

Pages: 466-497

Language: English

Type: Article

Metadata: Show full item record

Citation: Rudge, J. F. (2014). Analytical solutions of compacting flow past a sphere. Journal of Fluid Mechanics, 746 466-497. https://doi.org/10.1017/jfm.2014.109

Description: This is the author accepted manuscript. The final version is available from Cambridge University Press via https://doi.org/10.1017/jfm.2014.109

Abstract: A series of analytical solutions are presented for viscous compacting flow past a rigid impermeable sphere. The sphere is surrounded by a two-phase medium consisting of a viscously deformable solid matrix skeleton through which a low-viscosity liquid melt can percolate. The flow of the two-phase medium is described by McKenzie’s compaction equations, which combine Darcy flow of the liquid melt with Stokes flow of the solid matrix. The analytical solutions are found using an extension of the Papkovich–Neuber technique for Stokes flow. Solutions are presented for the three components of linear flow past a sphere: translation, rotation and straining flow. Faxén laws for the force, torque and stresslet on a rigid sphere in an arbitrary compacting flow are derived. The analytical solutions provide instantaneous solutions to the compaction equations in a uniform medium, but can also be used to numerically calculate an approximate evolution of the porosity over time whilst the porosity variations remain small. These solutions will be useful for interpreting the results of deformation experiments on partially molten rocks.

Keywords: magma and lava flow, multiphase flow, porous media

Sponsorship: This work was support by NERC standard grant NE/I023929/1.

Identifiers:

External DOI: https://doi.org/10.1017/jfm.2014.109

This record's URL: http://www.repository.cam.ac.uk/handle/1810/245259







Author: Rudge, John F.

Source: https://www.repository.cam.ac.uk/handle/1810/245259



DOWNLOAD PDF




Related documents